Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 67, NWS Grand Forks, ND

July 15, 2011Richland County, North Dakota; Grant County, Otter Tail County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 15, 2011, 5:47 AM CDT for Richland County, North Dakota; Grant County, Otter Tail County, Wilkin County, Minnesota. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2011, 5:47 AM CDT (10:47 UTC)
Expired
Jul 15, 2011, 6:45 AM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN, Richland County, ND

The radar

The Aberdeen radar (KABR), 176 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 6:25 AM CDTHAIL 1.256 Nw Wendell, MNVERY HEAVY RAIN AND A FEW QUARTER TO HALF DOLLAR SIZED HAIL STONES.
Jul 15, 6:30 AM CDTTSTM WND DMG4 Wsw Wendell, MNA POWER POLE WAS BROKEN DOWN BY FALLING TREE LIMBS CAUSING WIDEPSREAD POWER OUTAGES IN NORTHWEST LAWRENCE TOWNSHIP.
Jul 15, 6:32 AM CDTHAIL 1Wendell, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 2:56 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4277 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
4.1
Supercell composite
19.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WUUS53 KFGF 151047
SVRFGF
MNC051-111-167-NDC077-151145-
/O.NEW.KFGF.SV.W.0067.110715T1047Z-110715T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
547 AM CDT FRI JUL 15 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 645 AM CDT

* AT 542 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF ROTHSAY TO
  SONORA...MOVING TO THE EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EVERDELL AND DORAN AROUND 550 AM CDT.
  FOXHOME...FAIRMOUNT AND BLACKMER AROUND 555 AM CDT.
  ERHARD AND CARLISLE AROUND 600 AM CDT.
  ELIZABETH AROUND 605 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORMS
INCLUDE TENNEY...FERGUS FALLS...WESTERN...PHELPS AND ELBOW LAKE.

FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN
MINNESOTA MILE MARKER 40 AND MINNESOTA MILE MARKER 79...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...
MOVE QUICKLY TO A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4583 9625 4602 9626 4603 9659 4594 9658
      4596 9691 4654 9642 4652 9578 4580 9578
TIME...MOT...LOC 1046Z 274DEG 23KT 4644 9628 4606 9671
WIND...HAIL 70MPH 1.00IN

$$

GUST
2 follow-up statements
274 
WWUS53 KFGF 151112
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
612 AM CDT FRI JUL 15 2011

NDC077-151120-
/O.CAN.KFGF.SV.W.0067.000000T0000Z-110715T1145Z/
RICHLAND ND-
612 AM CDT FRI JUL 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICHLAND COUNTY
IN SOUTHEAST NORTH DAKOTA IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4583 9625 4602 9626 4603 9652 4607 9651
      4652 9617 4652 9578 4580 9578
TIME...MOT...LOC 1110Z 274DEG 23KT 4640 9590 4603 9632

$$

MNC051-111-167-151145-
/O.CON.KFGF.SV.W.0067.000000T0000Z-110715T1145Z/
GRANT MN-WILKIN MN-OTTER TAIL MN-
612 AM CDT FRI JUL 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
OTTER TAIL...SOUTHEASTERN WILKIN AND GRANT COUNTIES IN WEST CENTRAL
MINNESOTA UNTIL 645 AM CDT...

AT 605 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH.  THE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF EDWARDS TO 
NEAR NASHUA...MOVING TO THE EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  PHELPS AROUND 615 AM CDT.
  UNDERWOOD AND NORCROSS AROUND 620 AM CDT.
  WENDELL AND DALTON AROUND 625 AM CDT.
  ELBOW LAKE AND ERDAHL AROUND 635 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS 
INCLUDE BARRETT ...ASHBY AND HOFFMAN.

FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN
MINNESOTA MILE MARKER 58 AND MINNESOTA MILE MARKER 79...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4583 9625 4602 9626 4603 9652 4607 9651
      4652 9617 4652 9578 4580 9578
TIME...MOT...LOC 1110Z 274DEG 23KT 4640 9590 4603 9632

$$

GUST
925 
WWUS53 KFGF 151139
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
639 AM CDT FRI JUL 15 2011

MNC167-151147-
/O.CAN.KFGF.SV.W.0067.000000T0000Z-110715T1145Z/
WILKIN MN-
639 AM CDT FRI JUL 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILKIN COUNTY IN
WEST CENTRAL MINNESOTA IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4583 9625 4602 9626 4606 9626 4625 9600
      4641 9578 4580 9578
TIME...MOT...LOC 1137Z 274DEG 23KT 4639 9565 4602 9607

$$

MNC051-111-151145-
/O.CON.KFGF.SV.W.0067.000000T0000Z-110715T1145Z/
GRANT MN-OTTER TAIL MN-
639 AM CDT FRI JUL 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
OTTER TAIL AND GRANT COUNTIES IN WEST CENTRAL MINNESOTA UNTIL 645 AM
CDT...

AT 633 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH.  THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR OTTERTAIL LAKE TO NEAR 
WENDELL...MOVING TO THE SOUTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ELBOW LAKE AND ERDAHL AROUND 640 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS
INCLUDE BARRETT AND ASHBY.

FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN
MINNESOTA MILE MARKER 68 AND MINNESOTA MILE MARKER 79...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4583 9625 4602 9626 4606 9626 4625 9600
      4641 9578 4580 9578
TIME...MOT...LOC 1137Z 274DEG 23KT 4639 9565 4602 9607

$$

GUST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:39 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 15, 3:39 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
339 AM CDT FRI JUL 15 2011

.DISCUSSION...

THIS WILL BE SHORT GIVEN ONGOING SEVERE CONVECTION. LEFT EXIT
REGION OF 70 KT 300 HPA JET AND STRENGTHENING 850 HPA LOW-LEVEL
JET WILL COMBINE WITH MU CAPE IN EXCESS OF 2000 J/KG RESULTING IN
SEVERE THUNDERSTORMS. CURRENT COMPLEX ACROSS GRIGGS/BARNES COUNTY
EXPECTED TO DRIFT EASTWARD THIS MORNING AND GROW TO THE SOUTH
TOWARD GREATEST INSTABILITY. APPROACHING SURFACE WARM FRONT NEAR
ND/SD BORDER WILL PROVIDE AMPLE SHEAR FOR POSSIBLE TORNADOES...
ALTHOUGH PRIMARY THREATS ARE LARGE HAIL AND HEAVY RAIN GIVEN
PRECIPITABLE WATER VALUES NEAR TWO INCHES. SEVERE THUNDERSTORM
WATCH 646 WILL BE OUT UNTIL 15 UTC THIS MORNING FOR ALL OF THE
FORECAST AREA EXCEPT COUNTIES ALONG CANADIAN BORDER AND GRANT
COUNTY.

&&

.AVIATION...

IFR CEILINGS WITH SCATTERED THUNDERSTORMS WILL PERSIST THROUGH AT
LEAST MID-MORNING. GUSTY AND ERRATIC WIND IS POSSIBLE NEAR ANY
THUNDERSTORM. CEILINGS SHOULD GRADUALLY IMPROVE THROUGH THE
DAY...BUT SCATTERED STORMS ARE STILL POSSIBLE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR NDZ008-014>016-024-026>030-038-039-049-052>054.

MN...EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR MNZ001>009-013>017-022>024-027>032-040.

&&

ROGERS
Hazardous weather outlook, Jul 15, 4:25 AM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
425 AM CDT FRI JUL 15 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-160930-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
425 AM CDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EASTERN NORTH DAKOTA
AND NORTHWEST AND WEST CENTRAL MINNESOTA EARLY THIS MORNING. SOME
STORMS MAY BE SEVERE WITH THE PRIMARY THREATS BEING LARGE HAIL...
STRONG WIND AND HEAVY RAIN. HOWEVER...A TORNADO OR TWO IS POSSIBLE
MAINLY ACROSS THE SOUTHERN VALLEY NEAR THE SURFACE WARM FRONT. A
BREAK IN ACTIVITY IS POSSIBLE LATER THIS MORNING AND EARLY
AFTERNOON...BUT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THROUGH THE DAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS SATURDAY NIGHT
INTO EARLY SUNDAY MORNING AND AGAIN SUNDAY NIGHT MAINLY ACROSS THE
DEVILS LAKE BASIN AND NORTHERN VALLEY INTO NORTH CENTRAL MINNESOTA.

TEMPERATURES WILL SOAR INTO THE 90S ON SATURDAY AND SUNDAY. WITH
DEW POINT TEMPERATURES IN THE 70S...HEAT INDEX VALUES WILL RISE TO
100 DEGREES OR ABOVE DURING THE AFTERNOON HOURS. IF PLANNING
OUTDOOR ACTIVITIES THIS WEEKEND...DRINK PLENTY OF FLUIDS.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER REPORTS ARE APPRECIATED.

ROGERS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:11 AM CDTSevere Thunderstorm WarningFGFGriggs64 min
Jul 15, 2:41 AM CDTSevere Thunderstorm WarningFGFBarnes64 min
Jul 15, 3:25 AM CDTTornado WarningFGFBarnes50 min
Jul 15, 3:53 AM CDTSevere Thunderstorm WarningFGFRansom, Richland52 min
Jul 15, 4:03 AM CDTExcessive Heat WatchFGFBarnes, Benson, Cass, Eddy, Grand Forks, Griggs and 9 more24 hr
Jul 15, 4:04 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass56 min
Jul 15, 4:18 AM CDTTornado WarningFGFRansom, Richland42 min
Jul 15, 4:50 AM CDTSevere Thunderstorm WarningFGFRichland55 min
Jul 15, 5:00 AM CDTSevere Thunderstorm WarningFGFCass, Traill43 min
Jul 15, 5:11 AM CDTAreal Flood AdvisoryFGFBarnes9 hr
Jul 15, 5:12 AM CDTTornado WarningFGFRichland39 min
Jul 15, 3:15 PM CDTExcessive Heat WarningFGFBarnes, Cass, Eddy, Grand Forks, Griggs, Nelson and 5 more5 days
Jul 15, 6:48 AM CDTSevere Thunderstorm WarningFGFGrant42 min
Jul 15, 6:59 AM CDTAreal Flood AdvisoryFGFGrant, Otter Tail, Wilkin8 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.